Restless Leg Syndrome from SSRI antidepressants?

Discussion in 'Therapy and Medication' started by Mirikun, Jan 1, 2012.

  1. Mirikun

    Mirikun Well-Known Member

    Hello everyone. Apologies for my short absence from the forum.

    I've been on SSRI antidepressants for a while and am on Fluoxetine at the moment. Over the past few weeks I have developed terrible RLS. I just cannot stop moving my right leg. Jiggling it if I'm sitting or standing, and when I'm lying in bed or on the sofa I can't sleep because I cannot resist the urge to continuously kick the mattress. It's exhausting, annoying and is really just bothering me. People have started commenting on it too, constantly telling me to keep still.

    After some Googling I came across many sites saying RLS can be caused by antidepressants - I'm on holiday out of the country at the moment so I haven't told my doctor yet, hm. Has anyone had any similar experiences?
  2. hornbeam

    hornbeam Well-Known Member

    Yes Mirikun- totally understand.

    From when I was young- i have had a need to jiggle my leg when Im sitting- I never paid much heed to it before.

    I am on paroxetine now and do get periods of restless leg syndrome in bed - but I try to remember the more I think about it probably the worse it will be as I know it all comes from the mind.

    My sister has it also - but she is NOT on ads- so thats something to think about.

    If its bothering you big time its worth mentioning to your doc. when you get back - I know their are supposed exercise you can do - maybe doc can prescribe you something. The real point and hope Im helping you here is that I know how it feels - the more you think about it the worse it is-(which doesnt help at all really lol)- its a bit like a nervous twitching I suppose - MY Daughter gets it in her arm sometimes- but we try to laugh about it rather than delve into the whys and wherefores thereby making it a serious matter.

    Anyway I hope you get some sort of relief and hope reading this helps a littke. Take care.x
  3. Butterfly

    Butterfly Resident SF Sims Enthusiast Staff Alumni SF Author SF Supporter

    I had it when I was on citalopram. I didn't realise my legs were shaking and jiggling then when I clocked on and realised and was aware I could stop it for a while. Sometimes I would do it when I was aware but I felt like I had to shake my legs and if I didn't it would agitate me. The best bet is to speak to your doctor. If it causing a massive inconvinience to your life then they may change it. The best thing that helped me was distractions and keeping my mind occupied.
  4. Mirikun

    Mirikun Well-Known Member

    Thanks for your replies! :) Good to know that I'm not alone. I'll definitely tell my doc about it when I get home.

    Since it's only my right leg going crazy, I worry that I'm going to end up with a HUGE MUSCLY RIGHT LEG and a pathetic spaghetti left leg LOL. Anyway, I suppose it really isn't such a big deal. :) Again, thanks guys!
  5. LillMy8989

    LillMy8989 Well-Known Member

    I know its bothering you and it Is exhausting therefore I said no to Fluoxetine because of the side-effect hairloss, but I dont know any about RLS + Fluox.

    I have an idea of changing to Voxra/Wellbutrin
  6. aussiegal

    aussiegal Well-Known Member

    Wow! I have had this since I was younger but it has been worse on anti dep. Glad I am not the only one> Was beginning to think it was all in my head! It is the most annoying thing tho!
  7. spidy

    spidy Well-Known Member

    ive had it for as long as i can remember and it gets worse when my anxiety is high or im feeling really stressed as i type this its going it is bloody annoying and others always threaten to cut me leg off if i dont stop it.My dad had same thing
  8. FrainBart

    FrainBart Staff Alumni

    I have this while I am on sertraline. Aripiprazol (unsure on the spelling) is a medication that can be prescribed to counter balance the affects and minimise the RLS, (whilst my bf was on sertraline he was prescribed this and there was a noticeable difference)
  9. asking_for_it

    asking_for_it Member

    sertraline did it to me too, it was bad for me, nearly unbearable